Economics at your fingertips  

The Vulnerability of Multiplicative Noise Protection to Correlation-Attacks on Continuous Microdata

Yue Ma (), Yan-Xia Lin () and Rathindra Sarathy ()
Additional contact information
Yue Ma: University of Wollongong
Yan-Xia Lin: University of Wollongong
Rathindra Sarathy: Oklahoma State University

Sankhya B: The Indian Journal of Statistics, 2020, vol. 82, issue 2, No 5, 305-327

Abstract: Abstract When multiplicative noises are used to protect values of a sensitive attribute in a microdata, it is frequently assumed that data intruders use the noise-multiplied value to estimate the corresponding unobservable original value of a target record. In this paper, we show that, data intruders could easily construct another estimate instead of using the noise-multiplied value to attack an original value. The new estimate, namely “correlation-attack” estimate, is obtained by exploiting the potentially high correlation between the noise-multiplied data and the original data. We provide a detailed comparison between the two estimates (noise-multiplied value and the correlation-attack estimate) by comparing the mean squared errors of the two underlying estimators, and we propose that data providers should always assess the disclosure risks from both estimators when generating noise-multiplied data. Correspondingly, we propose a disclosure risk measure which could be used by data providers for noise generating variable selection during data masking stage. A simulation study is provided to illustrate how the disclosure risk measure could help with noise generating variable selection for masking a set of original data.

Keywords: Data confidentiality; Noise multiplication masking; Continuous microdata; Disclosure risk; Attacking strategy; Primary 62A01; Secondary 62C15 (search for similar items in EconPapers)
Date: 2020
References: View references in EconPapers View complete reference list from CitEc
Citations: Track citations by RSS feed

Downloads: (external link) Abstract (text/html)
Access to the full text of the articles in this series is restricted.

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link:

Ordering information: This journal article can be ordered from

DOI: 10.1007/s13571-019-00191-0

Access Statistics for this article

Sankhya B: The Indian Journal of Statistics is currently edited by Dipak Dey

More articles in Sankhya B: The Indian Journal of Statistics from Springer, Indian Statistical Institute
Bibliographic data for series maintained by Sonal Shukla () and Springer Nature Abstracting and Indexing ().

Page updated 2020-10-24
Handle: RePEc:spr:sankhb:v:82:y:2020:i:2:d:10.1007_s13571-019-00191-0